Medicine>>>>>Allergy and Immunology
Question 5#

A 59-year-old man develops skin rash, pruritus, and mild wheezing 20 minutes after a coronary arteriogram. The symptoms respond to a single dose of epinephrine and diphenhydramine. The angiogram, however, reveals 95% stenosis of the right coronary artery. The cardiologist recommends repeat study with percutaneous angioplasty.

What is the best recommendation for this patient’s management?

A) The patient cannot receive intravenous contrast agents. Medical management of his coronary stenosis should be pursued
B) Premedicate the patient with oral N-acetylcysteine and intravenous normal saline and proceed with contrast study
C) Make sure that a non-ionic contrast agent is used, premedicate the patient with corticosteroids, and proceed with the procedure
D) Premedicate the patient with subcutaneous epinephrine and inhaled albuterol and proceed with the procedure
E) Proceed with the procedure, having epinephrine and endotracheal tube readily available in the heart catheterization suite

Correct Answer is C

Comment:

Signs and symptoms of radio contrast media sensitivity include tachycardia, wheezing, urticaria, facial edema, and hypotension, occurring within 20 minutes of the injection of a radiocontrast agent. The risk is greater if ionic contrast agents are used, if the patient has a prior history of dye reaction, and if the patient has a history of asthma. Use of a beta-blocker increases the risk slightly and also blunts response to adrenergic agents used in treatment of dye reactions. The most important preventive measure is making sure that a non-ionic agent is used (most procedures in the United States already use these more expensive agents). Although some controversy exists, the standard of care in the United States is to premedicate the patient with corticosteroids, often starting with oral agents the day before the procedure if possible. Intravenous saline and (occasionally) oral n-acetylcysteine are used to prevent dye-mediated acute kidney injury but have no effect on direct mast-cell degranulation. Epinephrine might precipitate myocardial ischemia in this patient and should be used only if anaphylactic shock occurs; pre-procedure albuterol has not been studied. Resuscitative drugs and equipment are available in every cath lab but should be supplemented in this case by preventive measures.